Search: “dexamethasone”

One more month to go

I have one more month to go of the high dose dex, which I’m now taking on a schedule of 7 days on and 7 days off. After the end of April, I’ll take what’s known as standard dose, which is 4 (40 mg each day) days at the start of the month or ten 4 mg tab once a week. For the past three years, I’ve taken it once a week, along with some other drug, or on its own, until it stopped being effective and I had to take more. I’ve never taken so much as I’ve had in the last three months though, and it’s wearing me out. I know I only have one more month to go, so I just have to hang in there. Dex causes me a lot of problems, as it does most people. I have stomach problems, thin skin, blurred vision, high blood sugar (on dex days), muscle weakness, PVCs, fatigue and about all the cushing’s symptoms you can get. I think the hardest thing about it is being so weak and shaky. If you’ve ever taken dexamethasone, you know what I’m talking about. You can’t even write because your hands shake so much.

When I see the doc on April 5th, I hope to find out if my insurance company has approved the harvest of my stem cells. If that’s the case, then I’d see when I can proceed with that. Since I’m in a trial, I’d have to drop out before I could have the Cytoxan (conditioning chemo), so I’d probably wait until Revlimid is approved by the FDA for the treatment of MM to do it. That way, I can stay on it for free as long as possible and then have it prescribed to me after the harvest if I need it. I’m so tired of feeling crummy that SCT almost looks good at this point.

Rev/dex update

So far, the Rev/dex combo is working for me. It’s not without its problems though. My neuropathy has progressed considerably for the short time I’ve been on Revlimid. I started on January 11th, I think. It’s just a little over a month later, and my feet are more numb. I feel a little clumsy when I walk. My hands, which were only affected a small amount by thalidomide, are now burning. I have that same burning feeling on my face, around my nose and mouth. I will report these problems at my next appointment on the 22nd. If it seems to get worse in the meantime, I’ll call and tell someone.

I think most of the other problems I’m experiencing are due to the dexamethasone. I feel weak, shaky and tired. I developed the cushingoid symptoms with great speed. When you read about dex side effects, the ones that are supposed to be due to long term use seem to be standard for me. I get the classics: moon face, buffalo hump, turkey neck. You know what I’m talking about! I feel like a monster, and I bet I could scare little kids.

brrreeeport is the word of the day.

Revlimid and dex might be the next step

Since I feel that the CNTO 328 trial is not working for me, I’ve been thinking about my next treatment step. I’m almost 100% sure that I want to enroll in the Multicenter, Open-Label, Single-Arm, Expanded Access Program For Lenalidomide Plus Dexamethasone In Previously Treated Subjects With Multiple Myeloma. It involves high dose dex, which isn’t very appealing to me. I’d have to take the dex at 40 mg a day for 4 days, with 4 days off, over a period of 16 weeks. That would be the longest I’ve ever been on high dose dex. Revlimid is supposed to be 50 to 100 times stronger than Thalomid, which I took back in 2003. Thalomid worked for me. I think it may have been more the dex though. My response slowed down after I went to just 40 mg dex a week. One thing I’m concerned about is that my MM seemed to have become resistant to dex. Will the high dose dex do more harm than good?

I just know that I need to choose another treatment. I’m weary of having to go for IV treatments, so the pills seem very convenient. I’m tired of being poked. It seems my veins are too. Each time I go, there are multiple attempts to get an IV going. I have one good vein on my left hand, and it has its scars.

Rev/dex

I have the distinct feeling that CNTO 328 isn’t helping me. My IgA was in the 1800s before I quit dex, but then dropped to the 1600s during my “wash out” period before I began the CNTO trial. During the trial, my serum IgA has been in the 2000-2400 mg/dL range. At the last test, it was 2300.

I’m interested in enrolling in the Multicenter, Open-Label, Single-Arm, Expanded Access Program For Lenalidomide Plus Dexamethasone In Previously Treated Subjects With Multiple Myeloma. There are two in North Carolina. One is at Winston-Salem and one is in Charlotte. Charlotte is a miserable two hour drive. W-S is about 110 miles from here, but good roads with a higher speed limit. I have emailed the Principal Investigator, and so has my doctor. They are currently not recruiting, but the study may be opened up in about 4 weeks. The Charlotte place IS recruiting. I’m going to try to hold out. I’m sure I’ll survive another 4-6 weeks. There’s a 28 day wash out period, so it would be nice to know if I should stop the CNTO now.

My BMB showed no change in the per centage of plasma cells between the start and official end of the CNTO trial, so they considered that a stable disease. My IgA has gone up 700 mg/dL though. Did you know that, to be called disease progression, the MM has to advance by 25%?

Teeth

A lot of people have mentioned that their teeth have become very sensitive after dx, but not one of us is sure what causes it. What we all have in common is tx with dexamethasone, thalidomide and Zometa. Mine seem to be getting worse, so I don’t think thalidomide is the culprit (I quit taking that almost a year ago). I can only have room temperature water, and today that was even too much. I’ll have to mention this to the docs at the IMF seminar. I’ll be sure to publish the answers to my questions here for anyone who’s interested. I’m going to call my dentist tomorrow to see what she can do about it, if anything.

I added this on 3/6/2010 after hearing from a patient whose husband is a dentist.

…the resident dentist wants me to add that he also recommends MI-Paste for sensitive teeth.  Use a fluoridated toothpaste (regular or Sensodyne) twice day.  After brushing, rub MI-Paste on the teeth and let it sit for 3 minutes.  http://www.mi-paste.com

I stayed up too late last night!

I stayed up too late last night (until at least 3:30 am), so I slept until noon. The day flew by after that. I did some grocery shopping, went to my office and got a monitor to replace one that was broken at mom’s house (family business, so I’m not stealing from my employer – I am my employer). I walked the dog a little over a mile, and then came home.

Since I took dexamethasone (dex) last night, I’m very tired now. It won’t be long before I go to sleep, but I’m probably going to need some help anyway. I take xanax to help me sleep and stop the jitters from the dex.

I’m about to do some time on the Nordic Track Ellipse. Since I have high blood sugar when I take dex, exercise is one of the things that helps keep it down. It works pretty fast too. I wonder if this would be the case with type II diabetes too? My endocrinologist doesn’t call my high blood sugar diabetes, he calls it a metabolic disorder.

I’m going to be switching my treatment facility with the hope of saving some money. I do have insurance, but I have to pay 20% of the cost of the treatment, Zometa, which costs over $2,000 every 4 weeks. If you don’t have insurance now, do whatever you can to get it. Cancel your cable and cut back on anything else you can. It’s more important than you could ever imagine until something like cancer happens to you. If I didn’t have insurance, I’d have had to sell my house and car by now. Don’t count on the government (or anyone else) to care what happens to you. I’m serious about that. I got cancer when I was 41 years old, and am 43 now. Multiple Myeloma is a chronic cancer. I’ll need treatment the rest of my life, and eventually will have a stem cell transplant, which can cost up to $150,000. Please take my word for it and get health coverage if you don’y already have it. An illness will be financially devastating.

Ok, I’m going to hit the Nordic Track!

Dex and indigestion!

Dexamethasone gives me horrible indigestion. During this time, ranitidine, alka seltzer and mylanta are my friends. This is a typical side effect of dex. Does anyone have suggestions for dealing with this?

I don’t expect to have to take steroids for a whole lot longer. I’m investigating stem cell transplant as my next treatment. After I had a SCT, I wouldn’t be on any kind of maintenance. What’s the point of going through all that just to take drugs again? I know that some folks hope to extend their remissions, but for me it’s a QOL issue.

Dex and blood sugar

When I’m taking dexamethasone, my blood sugar climbs. My endocrinologist doesn’t feel it’s necessary to treat it, because it’s only mildly elevated, as long as I watch what I eat. I have to stay away from starches & sugar. Sometimes that’s not so easy! We had cake at work, and boy did that do a number on my blood glucose.

What I do to lower my blood sugar is exercise. I walk a few miles, and my BG will go down as much as 50 mg/dL. If you’re able, get out and take a brisk walk. It will help. Tonight the first walk early in the evening lowered my BG from 230 to 197. The second walk brought it down to 147. It’s late, and I’m too tired to go again. :)